Delaware, 2017

Flash Flooding and Flooding in Delaware, July 6 to 7, 2017

July 6 to 7, 2017 · NWS PHI · 16 events in 3 counties and zones

A stationary frontal boundary draped across the Delmarva lead to a period of heavy rainfall during the afternoon and evening of July 6th, particularly over northern Delaware and northeast Maryland. Widespread rainfall amounts over 2 inches occurred, with isolated amounts upwards of 6 to 8 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A stationary frontal boundary draped across the Delmarva lead to a period of heavy rainfall during the afternoon and evening of July 6th, particularly over northern Delaware and northeast Maryland. Widespread rainfall amounts over 2 inches occurred, with isolated amounts upwards of 6 to 8 inches. This lead to flooding and flash flooding in New Castle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 6, 2:18 PM EST, 22 minutes earlier.

Area forecast discussion, Jul 6, 2:18 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
318 PM EDT Thu Jul 6 2017

.SYNOPSIS...
Low pressure along a frontal system stretching through the Virginias
will move northeast tonight and across New Jersey Friday morning. A
cold front will cross the area on Saturday followed by high pressure
on Sunday. High pressure becomes established off the East Coast
early next week but another frontal system may affect the mid-
Atlantic region around the middle of the week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
3 PM update: attm...No flash flood watch but will be rereviewed
this evening. Pockets of 2-4" rain with embedded isolated tstms
tonight... first this evening north of the warm front over the
Delmarva Peninsula, and probably eventually into s NJ by 10 PM.
Then an ewd moving MCV now in the Ohio Valley should light up
the warm front near I-78 between midnight and 4 am Friday with
that 2-4" of rain departing ne NJ roughly around 10 am Friday.
Patchy fog along the coast. Easterly flow turns light northerly
by morning.

Other details to look for: we should see increasing convergence
and strengthening wind fields this aftn/evening vcnty Ches Bay
low and that should refire heavy showers/iso thunderstorms e MD
this aftn in 2.25" pwat airmass.

So far, into this evening FF risk appears to be basically over
the countryside se of I95 that can handle 2.25" in an hr or 5"
storm totals by 8am Friday. We will watch this to ensure the
heaviest axis does not shift north onto the I-95 urban corridor.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
Leftover heavy showers and isolated tstms mainly n of I-78
during the morning then it heats up during the mid and late
afternoon to possibly 90 degrees vcnty PHL. We are not using the
12z/6 GGEM-GFS soln attm and more so the WPC day 1 grids issued
around 1830z. Winds become northwesterly early in the day then
west to southwest in the afternoon. Still humid. A line of
strong tstms may be approaching the Poconos around 5 or 6PM.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A cold front is forecast to approach from the west later Friday
night and move across the area on Saturday. There is a couple
of short waves forecast to move across the area Friday night and
Saturday. While moisture decreases across the area, especially
Saturday, PW values will remain around or slightly above 1.5
inches overnight into early Saturday. So there will remain a
chance of showers and thunderstorms overnight into Saturday. As
PW value drop during the afternoon and overnight Saturday,
precipitation chances will diminish.

High pressure is forecast to briefly build to our south Sunday
into Sunday night which will bring dry conditions to the area.

The high moves offshore and weakens by Monday as a cold front
approaches from the west, although this front may wash out
before reaching the area. However, PW values increase again by
later Monday into Monday night. As a couple of short
wave/vorticity impulses slide across the area, a few
isolated/scattered showers may develop.

Another frontal boundary is forecast to approach the area on
Tuesday into Tuesday night as PW values increase again to
1.5-1.75 inches. This could lead to an increase in precipitation
chances. The front may be slow to move south of the are and
linger into Tuesday night and Wednesday, keeping a chance of
showers into Wednesday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

Remainder of this afternoon...Generally cigs between 600 and
2000 feet with an easterly wind that may gust 15 kt. Vsby 2-6
mi in showers, vsby shower intensity dependent. Please see TAFS
for details

Tonight...IFR conditions in showers/stratus/fog isolated
embedded tstm. east to north wind with any gusts under 18 kt
with the wind trending northwest near 11z/7.

Friday...IFR conditions possible in leftover st/fog with a
chance of lagging showers and thunderstorms north of KABE-KTTN,
improving to VFR sct-bkn during the afternoon with chance of an
aftn shower or tstm late in the day.  Wind eventually becomes
west.

OUTLOOK...

Friday night...VFR conditions early. Low clouds and/or fog
developing overnight.

Saturday...Generally VFR expected. Slight chance of showers. Gusty
westerly winds 15- 20 knots.

Saturday night-Sunday night...Generally VFR expected.

Monday...Generally VFR expected with a slight chance of showers and
thunderstorms.

&&

.MARINE...
Winds and seas are expected to stay below SCA criteria through
Friday. East or southeast gusts near or just above 20 kt will
be possible tonight, but are expected to stay below 25 kt.
Winds first turn northwest Friday morning then southwest or
west during the afternoon, Friday.

Patchy fog along the coast.

OUTLOOK...

Friday night-Monday...Generally sub Small Craft Advisory
conditions expected. Winds may gust around 20 knots Friday night-
Saturday, and seas may approach 4-5 feet as well. Showers and
thunderstorms are most likely Friday which could cause locally
higher winds and waves.

RIP CURRENTS...

The risk for the formation of dangerous rip currents is expected
to be low again on Friday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson/AMC 318
Near Term...Drag 318
Short Term...Drag 318
Long Term...Robertson
Aviation...Drag/Robertson 318
Marine...Drag/Robertson 318
Hazardous weather outlook, Jul 6, 2:37 AM EST, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
337 AM EDT Thu Jul 6 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-070745-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
337 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

Showers and thunderstorms today and tonight will be capable of
producing heavy rain, leading to poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-070745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
337 AM EDT Thu Jul 6 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 6, 1:41 PM EST, 59 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
241 PM EDT THU JUL 6 2017

DEZ001-002-MDZ008-012-061945-
Kent-New Castle-Cecil-Kent-
241 PM EDT THU JUL 6 2017

...SHOWERS WITH HEAVY RAINS WILL AFFECT SOUTHWESTERN NEW
CASTLE...NORTHWESTERN KENT...NORTHEASTERN KENT AND SOUTHEASTERN
CECIL COUNTIES...

At 239 PM EDT, an area of intense showers was located near Green
Spring, or 8 miles south of Middletown, moving north at 10 mph. A
rumble or two of thunder is possible with the activity.

Locations impacted include...
Middletown, Smyrna, Clayton, Delaware City, Warwick, Saint Georges,
Sassafras, Mount Pleasant, Green Spring, Bohemias Mills, Port Penn,
Brantwood, Delaney Corner, Cayots, Glasgow, Townsend, Chesapeake
City, Odessa and Chambersville.

Very heavy rainfall will occur with these showers, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3961 7561 3959 7561 3959 7558 3951 7556
      3950 7559 3946 7559 3944 7558 3943 7555
      3927 7554 3924 7575 3934 7582 3957 7591
TIME...MOT...LOC 1839Z 168DEG 11KT 3933 7567

PO

The radar

The Dover AFB radar (KDOX), 68 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 5 flood, 3 flash flood. Local standard time, as filed.

Flash Flood, New Castle

When
July 6, 2:40 PM EST to 3:30 PM EST
Where
New Castle County, 0.36 mi NW of Townsend to 0.33 mi NW of Townsend
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.404, -75.705

Flash flooding on Wiggins Mill Rd near Wiggins Mill Pond.

Flash Flood, New Castle

When
July 6, 2:40 PM EST to 3:10 PM EST
Where
New Castle County, 1.42 mi ESE of Townsend to 0.87 mi E of Townsend
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.391, -75.676

A daycare was flooded due to high water along with several vehicles being stuck as well.

Flash Flood, New Castle

When
July 6, 3:15 PM EST to 5:00 PM EST
Where
New Castle County, 1 mi ESE of Middletown to 0.51 mi ENE of Middletown
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
39.444, -75.713

Flooding reported at the intersection of 299 and 301. Several vehicles were stuck in high water along Main and Wood Streets in Middletown.

Flood, New Castle

When
July 6, 4:00 PM EST
Where
New Castle County, 1.18 mi SW of Middletown to 1.24 mi SW of Middletown
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.439, -75.747

Patriot Drive flooded.

Heavy Rain, Kent

When
July 6, 4:00 PM EST
Where
Kent County, 0.53 mi W of Smyrna
Reported by
Mesonet
Coordinates
39.300, -75.610

Several inches of rain fell in a quick time-span.

Heavy Rain, New Castle

When
July 6, 4:04 PM EST
Where
New Castle County, 1.07 mi E of Middletown
Reported by
Mesonet
Coordinates
39.450, -75.710

Several inches of rain fell in a quick time-span.

Flood, New Castle

When
July 6, 4:35 PM EST
Where
New Castle County, 0.87 mi SE of Townsend to 1.03 mi NW of Blackbird
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.390, -75.690

Several fields in low-lying areas were flooded.

Flood, New Castle

When
July 6, 5:00 PM EST to 6:00 PM EST
Where
New Castle County, 1.48 mi SSW of Townsend to 1.49 mi S of Townsend
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.380, -75.710

Dexter Corner road and Levels road flooded.

Flood, New Castle

When
July 6, 5:40 PM EST
Where
New Castle County, 2.28 mi SW of Townsend to 3.7 mi SW of Townsend
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.378, -75.731

Caldwell Corner Road was flooded.

Flood, New Castle

When
July 6, 6:00 PM EST to 7:00 PM EST
Where
New Castle County, 3.99 mi WSW of Townsend to 3.34 mi WSW of Townsend
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.380, -75.770

Portions of Green Giant Road washed out.

Heavy Rain, Kent

When
July 6, 9:00 PM EST
Where
Kent County, 0.53 mi W of Smyrna
Reported by
Mesonet
Coordinates
39.300, -75.610

Heavy Rain, New Castle

When
July 6, 9:00 PM EST
Where
New Castle County, 1.07 mi E of Middletown
Reported by
Mesonet
Coordinates
39.450, -75.710

Several inches of rain fell in a quick time-span.

Heavy Rain, New Castle

When
July 7, 4:00 AM EST
Where
New Castle County, 1.27 mi ESE of Middletown
Reported by
CoCoRaHS
Coordinates
39.440, -75.710

The majority of this rain occurred on 7/6.

Heavy Rain, Kent

When
July 7, 6:00 AM EST
Where
Kent County, 1.6 mi W of Clayton
Reported by
CoCoRaHS
Coordinates
39.280, -75.660

Daily rainfall from the 6th.

Heavy Rain, New Castle

When
July 7, 6:00 AM EST
Where
New Castle County, 2.11 mi SW of Middletown Summit Ar
Reported by
CoCoRaHS
Coordinates
39.500, -75.750

Twenty four hour rainfall from the 6th over 3 inches.

Heavy Rain, Sussex

When
July 7, 6:52 AM EST
Where
Sussex County, 0.69 mi N of Bethany Beach
Reported by
Mesonet
Coordinates
38.540, -75.070

The majority of this rain fell on 7/6.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2017Every state in 2017This day in weather historyWarnings in Delaware, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699093, 701606, 703999, 699094, 701611, 701612, 699095, 701609, 699096, 701610, 699097, 701613, 699098, 701615, 701725, 699099.